MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON CLAREON ASPHERIC HYDROPHOBIC ACRYLIC IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON CLAREON ASPHERIC HYDROPHOBIC ACRYLIC IOL; INTRAOCULAR LENS
Model Number SY60WF
Medical Device Problem Code Scratched Material (3020)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported that during an intraocular lens (iol) implant procedure, lens defective noted upon implantation.Lens was explanted at initial procedure and replaced with unspecified lens.Additional information has been received and stated that, the lens had scratches.There was no patient harm.
 
Additional Manufacturer Narrative
The lens was returned in the lens case.Viscoelastic was dried on the lens.The lens had been cut into two pieces.Both portions had parallel edge damage on the anterior surface, which may have been caused the handpiece plunger.One portion was returned on two posts of the lens case which caused further damage.The used cartridge was also returned.There did not appear to be adequate viscoelastic in the cartridge.The cartridge tip had heavy stress and a large aneurysm along the top.The cartridge had evidence of placement into a handpiece.The used cartridge was cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.Product history records were reviewed for the iol and the cartridge and documentation indicated the products met release criteria.A qualified cartridge, handpiece and viscoelastic were indicated.The root cause of the extensive lens damage could not be determined.The observed damage was parallel chipped/cracked areas on the optic edge.The damage was not a scratch.The used cartridge was also returned.The cartridge tip had heavy stress and a large aneurysm along the top.Top coat dye stain testing was conducted with acceptable results.The damage observed to the tip of the used cartridge (large aneurysm and heavy stress) typically occurs if the lens is not positioned/folded correctly for advancement and/or if the handpiece plunger is not positioned correctly at the trailing optic edge.This can allow the lens to fold around the plunger tip making it too large to correctly advance through the narrow tip of the cartridge without causing damage.The placement of the lens damage and the cartridge tip damage would support the plunger was not in a proper position for delivery.Information was provided that adequate ovd was used in the cartridge and the lens was delivered within 2 minutes of loading.Residual ovd observed may indicate the cartridge was not filled as indicated.The handpiece ifu instructs: important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.Verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately ½ turn to engage the threads and then stop.The iol will now be in the dwell position.Inspect to ensure the plunger is behind the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The cartridge ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.Use the cartridge at operating room temperatures between 18° c (64° f) and 23° c (73° f).Results of the product evaluation were provided to the training group and global quality customer affairs.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON ASPHERIC HYDROPHOBIC ACRYLIC IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key18452139
Report Number1119421-2024-00023
Device Sequence Number20570405
Product Code HQL
UDI-Device Identifier00380652251426
UDI-Public00380652251426
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSY60WF
Device Catalogue NumberSY60WF.170
Device Lot Number15663833
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/12/2023
Supplement Date Received by Manufacturer01/26/2024
Initial Report FDA Received Date01/05/2024
Supplement Report FDA Received Date02/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/20/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DISCOVISC.; MONARCH II LOADING FORCEPS.; MONARCH III CARTRIDGE D.; MONARCH III INJECTOR.
Patient Age67 YR
Patient SexFemale